Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 12, 2017, 7:32 PM EDT for Wyoming County, New York. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2017, 7:32 PM EDT (23:32 UTC)
- Expired
- Aug 12, 2017, 8:00 PM EDT
- In force
- 28 min
- Issued by
- NWS Buffalo, NY
County Wyoming County, NY
The radar
The Buffalo radar (KBUF), 40 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.5 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 508 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted.
535 WWUS81 KBUF 122332 SPSBUF Special Weather Statement National Weather Service Buffalo NY 732 PM EDT SAT AUG 12 2017 NYZ010>012-085-130000- Southern Erie-Wyoming-Genesee-Northern Erie- 732 PM EDT SAT AUG 12 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WYOMING...EAST CENTRAL ERIE AND SOUTHWESTERN GENESEE COUNTIES... At 731 PM EDT, radar indicated strong thunderstorms were located along a line extending from near Attica to near Billington Heights. Movement was east at 25 mph. Winds in excess of 40 mph are possible with these storms. Locations impacted include... West Seneca, East Aurora, Darien Lakes State Park, Marilla, Bennington, Alden, Attica, Pavilion, Wales Center and Elma Center. Torrential rainfall is also occurring with these storms, and may cause localized flooding. The storms have a history of generating a half to three quarters of an inch of rain in 30 minutes time. Do not drive your vehicle through flooded roadways. LAT...LON 4285 7797 4272 7843 4281 7875 4298 7823 TIME...MOT...LOC 2331Z 287DEG 22KT 4292 7824 4281 7859 $$ RSH
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 12, 4:25 PM EDT, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 12, 4:25 PM EDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
425 PM EDT Sat Aug 12 2017
.SYNOPSIS...
A secondary cold front will cross the area this evening along with
some scattered showers and thunderstorms...with a few leftover light
showers remaining possible east of Lake Ontario through the rest of
the night. High pressure will then bring a return to dry weather for
Sunday and the first half of the new work week. Temperatures will be
very close to late summer normals.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 425 pm...the initial cold front has slipped to the
southeast of our area...taking with it the threat for strong to
severe storms. For this reason...the severe thunderstorm watch
previously in effect for Oswego and Lewis counties has been
dropped. Otherwise...
A well defined convergence zone will set up through early evening
along the northern edge of the Lake Erie breeze from the Niagara
Peninsula east across Niagara/Orleans counties. Scattered storms will
develop along this boundary through the afternoon. During the early
evening, the second cold front and base of the mid level trough will
enter western NY, with the cold front forcing the convergent boundary
to move ESE across the Buffalo area and into the Genesee Valley,
supporting a few more thunderstorms. This will quickly break down
into scattered light showers by mid to late evening as the convergence
zone breaks down.
Overnight the base of the sharpening mid level trough will cross the
area. The combination of weak large scale ascent and developing low
level moist NW upslope flow may support a few more scattered showers
east and southeast of Lake Ontario, and also across the higher
terrain of the western Southern Tier. For the rest of the area,
forecast soundings suggest a period of trapped low level moisture
beneath the frontal inversion, with NW upslope flow aiding in the
development of low stratus and overcast skies across much of the
area. Modest cold advection will drop temperatures into the lower
60s on the lake plains by daybreak, with mid 50s across the interior
Southern Tier and Tug Hill region.
On Sunday NW upslope flow will continue to support low stratus
through mid morning across much of the area. Late morning through
the afternoon the stratus deck will break apart into diurnal cumulus
with daytime heating and mixing. The higher terrain will trend from
overcast to partly sunny later in the day, while stable lake shadows
develop southeast of the lakes with increasing amounts of sunshine
for the lake plains during the afternoon. A narrow local convergence
zone may keep more clouds in the Buffalo Metro area through the
afternoon. A slightly cooler airmass will support highs in the mid
70s across lower elevations and around 70 on the hills.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Sprawling high pressure will build across the forecast area for the
first half of the week bringing seasonable temperatures and largely
dry conditions. The only fly in the ointment may be a few isolated
showers or thunderstorms that develop across the interior Southern
Tier and Finger Lakes region Monday afternoon and Tuesday afternoon
as an inverted surface trough brings added low-level moisture and
weak surface convergence. In the least, this feature will support
diurnal cumulus clouds inland from the afternoon lake breezes while
the typical lakeshore locations will remain mostly sunny in the lake
shadows. 850mb temperatures near +14C each day will support high
temperatures in the upper 70s to right about the 80 degree mark.
Overnight lows both nights will range from the mid 50s to lower 60s,
with the milder overnight temperatures near the lakes.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Finally by Wednesday night through Thursday, a trough will approach
the region bringing moisture/warm air advection and muggier
conditions for Thursday. Showers and thunderstorms associated with
the wave will impact the region Thursday and Thursday night, with
the total expected coverage still up in the air, given model
differences on track and intensity of the wave. Cool air advection
behind the trough passage with weak shortwaves in the northwesterly
upslope flow will support a few scattered showers lingering
Friday/Saturday, although coverage will be waning each day. Overall
temperatures will remain near seasonal values through this stretch,
with perhaps some slightly cooler temperatures in the mid to upper
70s for the end of the week into next weekend.
&&
.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Scattered showers and thunderstorms will continue through late
afternoon and early evening hours, with the best coverage found
across the Niagara Frontier. The heavier storms will produce
brief/local MVFR to IFR conditions, otherwise VFR will prevail
outside of the storms.
The convection will end by mid evening, with a few more scattered
light showers possible overnight for the western Southern Tier and
east/southeast of Lake Ontario. Low stratus is expected to develop
overnight as moist northwest upslope flow develops. This will bring
widespread MVFR CIGS to lower elevations and IFR across higher
terrain. If some of the more aggressive model guidance verifies a
period of IFR is even possible across the lower elevation airfields
from about 08Z-13Z.
The low stratus will mix out to diurnal cumulus by midday with CIGS
improving to VFR first across the lower elevations and last across
higher terrain. CIGS will scatter out across the lower elevations
near the lakes during the afternoon, while congested cumulus remains
over the higher terrain.
Outlook...
Monday through Wednesday...Mainly VFR. Local IFR in Southern Tier
valley fog each late night and early morning.
Thursday...VFR/MVFR with a chance of showers and thunderstorms.
&&
.MARINE...
Low pressure will move east across Quebec tonight with a secondary
cold front crossing the eastern Great Lakes this evening. Ahead of
the front, moderate southwest winds will bring Small Craft Advisory
conditions to Lake Erie through this evening, before winds become
northwest and diminish overnight. On Lake Ontario, west winds will
become northwest this evening, with 2-4 foot waves at the east and
southeast shores of Lake Ontario tonight remaining just below Small
Craft Advisory levels. These winds will gradually diminish on Sunday.
Sunday night through the first half of the new work week will
feature light winds as high pressure builds into the Great Lakes
region.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 11 PM EDT this evening for
NYZ010-019-085.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ040-
041.
Small Craft Advisory until 8 PM EDT this evening for
LEZ020.
&&
SYNOPSIS...HITCHCOCK/JJR
NEAR TERM...HITCHCOCK/JJR
SHORT TERM...CHURCH
LONG TERM...CHURCH
AVIATION...HITCHCOCK/JJR
MARINE...HITCHCOCKHazardous weather outlook, Aug 12, 4:11 PM EDT, 3 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 411 PM EDT Sat Aug 12 2017 NYZ001>008-011>014-020-021-132100- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Genesee-Wyoming-Livingston-Ontario-Cattaraugus-Allegany- 411 PM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-019-085-132100- Northern Erie-Chautauqua-Southern Erie- 411 PM EDT Sat Aug 12 2017 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-132100- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 411 PM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, Aug 12, 4:44 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
444 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 4 S WILLIAMSTOWN 43.37N 75.89W
08/12/2017 E1.00 INCH OSWEGO NY PUBLIC
NICKEL TO QUARTER SIZE HAIL 3 TO 4 INCHES DEEP COVERING
THE GROUND
&&
EVENT NUMBER BUF1701343
JAMLocal storm report, Aug 12, 4:47 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
447 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL 1 ENE AMBOY CENTER 43.37N 75.97W
08/12/2017 E0.88 INCH OSWEGO NY PUBLIC
DIME TO NICKEL SIZE HAIL
&&
EVENT NUMBER BUF1701344
JAMLocal storm report, Aug 12, 4:56 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
456 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL 1 NNW CENTRAL SQUARE 43.30N 76.15W
08/12/2017 E0.88 INCH OSWEGO NY PUBLIC
DIME TO NICKEL SIZE HAIL
&&
EVENT NUMBER BUF1701345
JAMSpecial weather statement, Aug 12, 5:10 PM EDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Buffalo NY
510 PM EDT SAT AUG 12 2017
NYZ001-002-122200-
Orleans-Niagara-
510 PM EDT SAT AUG 12 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NIAGARA AND ORLEANS
COUNTIES...
At 509 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lewiston to near Medina. While the
line of thunderstorms was only moving at 10 mph, the individual
cells within the line were moving east at 30 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Lockport, Medina, Albion, Newfane, Lewiston, Youngstown, Middleport,
Holley, Waterport and Lakeside Beach State Park.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4339 7872 4342 7833 4341 7801 4315 7802
4311 7906 4312 7907 4314 7904 4325 7906
4330 7909
TIME...MOT...LOC 2109Z 262DEG 28KT 4317 7915 4318 7839
RSHSpecial weather statement, Aug 12, 7:02 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Buffalo NY
702 PM EDT SAT AUG 12 2017
NYZ010>012-085-122330-
Southern Erie-Wyoming-Genesee-Northern Erie-
702 PM EDT SAT AUG 12 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WYOMING...
NORTHEASTERN ERIE AND SOUTHWESTERN GENESEE COUNTIES...
At 702 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Pembroke to near West Seneca. Movement
was southeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Clarence, Lackawanna, Depew,
Lancaster, East Aurora, Darien Lakes State Park and Elma.
This includes Interstate 90 between exits 55 and 51, and near exit
48A.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4290 7891 4302 7842 4290 7813 4274 7870
4284 7886 4284 7887 4286 7888 4286 7889
4288 7892
TIME...MOT...LOC 2302Z 293DEG 13KT 4299 7843 4286 7880
RSHSpecial weather statement, Aug 12, 7:32 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Buffalo NY 732 PM EDT SAT AUG 12 2017 NYZ010>012-085-130000- Southern Erie-Wyoming-Genesee-Northern Erie- 732 PM EDT SAT AUG 12 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WYOMING...EAST CENTRAL ERIE AND SOUTHWESTERN GENESEE COUNTIES... At 731 PM EDT, radar indicated strong thunderstorms were located along a line extending from near Attica to near Billington Heights. Movement was east at 25 mph. Winds in excess of 40 mph are possible with these storms. Locations impacted include... West Seneca, East Aurora, Darien Lakes State Park, Marilla, Bennington, Alden, Attica, Pavilion, Wales Center and Elma Center. Torrential rainfall is also occurring with these storms, and may cause localized flooding. The storms have a history of generating a half to three quarters of an inch of rain in 30 minutes time. Do not drive your vehicle through flooded roadways. LAT...LON 4285 7797 4272 7843 4281 7875 4298 7823 TIME...MOT...LOC 2331Z 287DEG 22KT 4292 7824 4281 7859 RSH
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 11:39 PM EDT | Special Marine Warning | BUF | 96 min | |
| Aug 12, 12:20 AM EDT | Special Weather Statement | BUF | Jefferson | 55 min |
| Aug 12, 4:38 AM EDT | Beach Hazards Statement | BUF | Chautauqua, Erie | 18 hr |
| Aug 12, 4:39 AM EDT | Small Craft Advisory | BUF | 18 hr | |
| Aug 12, 1:19 PM EDT | Special Marine Warning | BUF | 56 min | |
| Aug 12, 1:21 PM EDT | Special Weather Statement | BUF | Ontario | 24 min |
| Aug 12, 1:42 PM EDT | Special Weather Statement | BUF | Oswego | 48 min |
| Aug 12, 1:45 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego, Wayne | 60 min |
| Aug 12, 2:40 PM EDT | Severe Thunderstorm Warning | BUF | Lewis, Oswego | 65 min |
| Aug 12, 3:23 PM EDT | Severe Thunderstorm Warning | BUF | Lewis | 24 min |
| Aug 12, 3:38 PM EDT | Special Weather Statement | BUF | Niagara | 37 min |
| Aug 12, 5:10 PM EDT | Special Weather Statement | BUF | Niagara, Orleans | 50 min |
| Aug 12, 6:29 PM EDT | Special Marine Warning | BUF | 31 min | |
| Aug 12, 6:57 PM EDT | Special Marine Warning | BUF | 63 min | |
| Aug 12, 7:02 PM EDT | Special Weather Statement | BUF | Erie | 28 min |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.